Electronic Journal of Statistics

Nadaraya-Watson estimator for stochastic processes driven by stable Lévy motions

Hongwei Long and Lianfen Qian

Full-text: Open access


We discuss the nonparametric Nadaraya-Watson (N-W) estimator of the drift function for ergodic stochastic processes driven by $\alpha$-stable noises and observed at discrete instants. Under geometrical mixing condition, we derive consistency and rate of convergence of the N-W estimator of the drift function. Furthermore, we obtain a central limit theorem for stable stochastic integrals. The central limit theorem has its own interest and is the crucial tool for the proofs. A simulation study illustrates the finite sample properties of the N-W estimator.

Article information

Electron. J. Statist., Volume 7 (2013), 1387-1418.

First available in Project Euclid: 10 May 2013

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 62G20: Asymptotic properties 62M05: Markov processes: estimation
Secondary: 60G52: Stable processes 65C30: Stochastic differential and integral equations

Central limit theorem consistency geometrically strong mixing kernel estimator Lévy motion Nadaraya-Watson estimator rate of convergence stable stochastic integrals


Long, Hongwei; Qian, Lianfen. Nadaraya-Watson estimator for stochastic processes driven by stable Lévy motions. Electron. J. Statist. 7 (2013), 1387--1418. doi:10.1214/13-EJS811. https://projecteuclid.org/euclid.ejs/1368193536

Export citation


  • [1] Applebaum, D. (2004)., Lévy Processes and Stochastic Calculus. Cambridge Studies in Advanced Mathematics, Vol. 93, Cambridge.
  • [2] Arfi, M. (1995). Non-parametric drift estimation from ergodic samples., J. Nonpara. Statist. 5 381-389.
  • [3] Bandi, F.M. and Phillips, P.C.B. (2003). Fully nonparametric estimation of scalar diffusion models., Econometrica 71 241-283.
  • [4] Banon, G. (1978). Nonparametric identification for diffusion processes., SIAM J. Control Optim. 16 380-395.
  • [5] Billingsley, P. (1995)., Probability and Measure. Third Edition, Wiley, New York.
  • [6] Bosq, D. (1996)., Nonparametric Statistics for Stochastic Processes. Lecture Notes in Statistics, Vol. 110, Springer-Verlag, New York.
  • [7] Dalalyan, A. (2005). Sharp adaptive estimation of the drift function for ergodic diffusions., Ann. Statist. 33 2507-2528.
  • [8] Dalalyan, A. and Kutoyants, Yu.A. (2002). Asymptotically efficient trend coefficient estimation for ergodic diffusion., Math. Methods Statist. 11 402-427.
  • [9] Dalalyan, A. and Kutoyants, Yu.A. (2003). Asymptotically efficient estimation of the derivative of invariant density., Stat. Inference Stoch. Process. 6 89-107.
  • [10] Ditlevsen, P.D. (1999). Observation of $\alpha$-stable noise induced millennial climate changes from an ice-core record., Geophysical Research Letter 26 1441-1444.
  • [11] Ditlevsen, P.D. (1999). Anomalous jumping in a double-well potential., Phys. Rev. E 60 172-179.
  • [12] Fan, J. (1992). Design-adaptive nonparametric regression., J. Amer. Statist. Assoc. 87 998-1004.
  • [13] Fan, J. (2005). A selection overview of nonparametric methods in financial econometrics., Statist. Sci. 20 317-337.
  • [14] Fan, J. and Gijbels, I. (1996)., Local Polynomial Modelling and Its Applications. Chapman and Hall, London.
  • [15] Fan, J. and Zhang, C. (2003). A reexamination of diffusion estimators with applications to financial model validation., J. Amer. Statist. Assoc. 98 118-134.
  • [16] Fristedt, B. (1974). Sample functions of stochastic processes with stationary, independent increments., Advances in Probability and Related Topics, Vol. 3, Eds. P. Ney and S. Port, pp. 241-396, Marcel Dekker, New York.
  • [17] Gobet, E., Hoffmann, M. and Reiss, M. (2004). Nonparametric estimation of scalar diffusions based on low frequency data., Ann. Statist. 32 2223-2253.
  • [18] Hall, P., Peng, L. and Yao, Q. (2002). Prediction and nonparametric estimation for time series with heavy tails., J. Time Ser. Anal. 23 313-331.
  • [19] Härdle, W. (1990)., Applied Nonparametric Regression. Cambridge University Press, Cambridge.
  • [20] Hoffmann, M. (1999). Adaptive estimation in diffusion processes., Stochastic Process. Appl. 79 135-163.
  • [21] Hu, Y. and Long, H. (2007). Parameter estimation for Ornstein-Uhlenbeck processes driven by $\alpha$-stable Lévy motions., Communications on Stochastic Analysis 1 175-192.
  • [22] Hu, Y. and Long, H. (2009). Least square estimator for Ornstein-Uhlenbeck processes driven by $\alpha$-stable motions., Stochastic Process. Appl. 119 2465-2480.
  • [23] Jacod, J. (2004). The Euler scheme for Lévy driven stochastic differential equations: limit theorems., Ann. Probab. 32 1830-1872.
  • [24] Jacod, J., Kurtz, T.G., Méléard, S. and Protter, P. (2005). The approximate Euler method for Lévy driven stochastic differential equations., Ann. Inst. H. Poincaré Probab. Statist. 41 523-558.
  • [25] Janicki, A. and Weron, A. (1994)., Simulation and Chaotic Behavior of $\alpha$-stable Stochastic Processes. Marcel Dekker, New York.
  • [26] Joulin, A. (2007). On maximal inequalities for stable stochastic integrals., Potential Anal. 26 57-78.
  • [27] Kallenberg, O. (1992). Some time change representations of stable integrals, via predictable transformations of local martingales., Stochastic Process. Appl. 40 199-223.
  • [28] Koutrouvelis, I. (1980). Regression-type estimation of the parameters of stable laws., J. Am. Stat. Assoc. 69 108-113.
  • [29] Koutrouvelis, I. (1981). An iterative procedure for the estimation of the parameters of stable laws., Commun. Stat. Simul. Comput. 10 17-28.
  • [30] Kutoyants, Yu. A. (2004)., Statistical Inference for Ergodic Diffusion Processes. Springer-Verlag, London, Berlin, Heidelberg.
  • [31] Kyprianou, A., Schoutens, W. and Wilmott, P. (Eds.) (2005)., Exotic Option Pricing and Advanced Lévy Models. Wiley, Chichester, UK.
  • [32] Long, H. (2009). Least squares estimator for discretely observed Ornstein-Uhlenbeck processes with small Lévy noises., Statistics and Probability Letters 79 2076-2085.
  • [33] Long, H. (2010). Parameter estimation for a class of stochastic differential equations driven by small stable noises from discrete observations., Acta Mathematica Scientia 30B 645-663.
  • [34] Ma, C. (2010). A note on “Least squares estimator for discretely observed Ornstein-Uhlenbeck processes with small Lévy noises”., Statistics and Probability Letters 80 1528-1531.
  • [35] Masuda, H. (2007). Ergodicity and exponential $\beta$-mixing bounds for multidimensional diffusions with jumps., Stochastic Process. Appl. 117 35-56.
  • [36] Masuda, H. (2010). Approximate self-weighted LAD estimation of discretely observed ergodic Ornstein-Uhlenbeck processes., Electronic Journal of Statistics 4 525-565.
  • [37] Mikosch, T., Resnick, S., Rootzen, H. and Stegeman, A. (2002). Is network traffic approximated stable Lévy motion or fractional Brownian motion?, Ann. Appl. Probab. 12 23-68.
  • [38] Nadaraya, E.A. (1964). On estimating regression., Theory Probab. Appl. 9 141-142.
  • [39] Peng, L. and Yao, Q. (2004). Nonparametric regression under dependent errors with infinite variance., Ann. Inst. Statist. Math. 56 73-86.
  • [40] Pham, D.T. (1981). Nonparametric estimation of the drift coefficient in the diffusion equation., Math. Operationsforsch. Statist. Ser. Statist. 12 61-73.
  • [41] Prakasa Rao, B.L.S. (1985). Estimation of the drift for diffusion process., Statistics 16 263-275.
  • [42] Press, S.J. (1972). Estimation in univariate and multivariate stable distributions., J. Am. Stat. Assoc. 67 842-846.
  • [43] Protter, P. (1990)., Stochastic Integration and Differential Equations. Springer-Verlag, Berlin, Heidelberg, New York.
  • [44] Rosinski, J. and Woyczynski, W.A. (1985). Moment inequalities for real and vector $p$-stable stochastic integrals., Probability in Banach Spaces V, Lecture Notes in Math., 1153, pp. 369-386, Springer, Berlin.
  • [45] Rosinski, J. and Woyczynski, W.A. (1986). On Ito stochastic integration with respect to $p$-stable motion: inner clock, integrability of sample paths, double and multiple integrals., Ann. Probab. 14 271-286.
  • [46] Samorodnitsky, G. and Taqqu, M.S. (1994)., Stable non-Gaussian Random Processes: Stochastic Models with Infinite Variance. Chapman & Hall, New York, London.
  • [47] Sato, K.I. (1999)., Lévy Processes and Infinitely Divisible Distributions. Cambridge University Press, Cambridge.
  • [48] Schertzer, D., Larcheveque, M., Duan, J., Yanovsky, V.V. and Lovejoy, S. (2001). Fractional Fokker-Planck equation for nonlinear stochastic differential equations driven by non-Gaussian Lévy stable noises., J. Math. Phys. 42 200-212.
  • [49] Schoutens, W. (2003)., Lévy Processes in Finance: Pricing Financial Derivatives. Wiley, Hoboken, NJ, USA.
  • [50] Spokoiny, V.G. (2000). Adaptive drift estimation for nonparametric diffusion model., Ann. Statist. 28 815-836.
  • [51] van Zanten, J.H. (2000). Rates of convergence and asymptotic normality of curve estimators for ergodic diffusion processes. Report PNA-R0011, CWI, Amsterdam.
  • [52] Watson, G.S. (1964). Smooth regression analysis., Sankhya, Ser. A. 26 359-372.
  • [53] Wu, W.B. (2003). Nonparametric estimation for stationary processes. Technical Report No. 536, Department of Statistics, The University of, Chicago.
  • [54] Wu, W.B. (2005). Nonlinear system theory: another look at dependence., Proc. Natl. Acad. Sci. USA 102 14150-14154.